[Skip to Content]
[Skip to Content Landing]
Article
February 1994

The Effect of Ibuprofen on Serum Dapsone Levels and Disease Activity in Dermatitis Herpetiformis

Author Affiliations

USAF Emergency Department Hill Air Force Base, UT 84602

Dermatology Section Internal Medicine Service Veterans Affairs Medical Center Salt Lake City, UT 84148

Arch Dermatol. 1994;130(2):257-259. doi:10.1001/archderm.1994.01690020127028
Abstract

Dermatitis herpetiformis (DH) is an immunobullous disease characterized by deposition of IgA in dermal papillae.1 Factors known to exacerbate disease activity are gluten intake and topical and oral iodine.2,3 In 1985, Griffiths et al4 found that oral indomethacin also exacerbated this disease and, therefore, concluded that caution should be used with all nonsteroidal anti-inflammatory drugs (NSAIDs) in treating patients with DH.

We performed a double-blind, placebo-controlled, crossover study to determine if another NSAID, ibuprofen, had similar exacerbating effects on patients with DH.

Subjects and Methods.  We recruited 10 patients for our study (six men and four women) with biopsy-proven DH. Patients ranged in age from 33 to 78 years (mean age, 54.6±15.1 SD). No patient was taking any NSAID at the time of the study. Six of 10 patients were taking dapsone, one was receiving sulfapyridine, and three were not using any suppressive medication. Of these three

First Page Preview View Large
First page PDF preview
First page PDF preview
×